Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, September 23, 2023

September 23, 2023 · NWS OUN · 25 events in 5 counties and zones

As a deep upper system propagated into the Central/Northern Plains, highly diffluent flow and an approaching upper jet streak aided in favorable conditions for convection along and ahead of a trailing cold front across portions of central into eastern Oklahoma. By the early evening of the 23rd, a lone supercell thunderstorm developed across east-central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a deep upper system propagated into the Central/Northern Plains, highly diffluent flow and an approaching upper jet streak aided in favorable conditions for convection along and ahead of a trailing cold front across portions of central into eastern Oklahoma. By the early evening of the 23rd, a lone supercell thunderstorm developed across east-central Oklahoma. This storm would produce reports of large to very large hail during it's slow southeastward march across the portions of the forecast area during the evening. Later that evening, more numerous organized (supercell) thunderstorms initiated across central into eastern Oklahoma, continuing to pose a large hail and wind damage threat. A well-organized supercell thunderstorm impacted areas in and around the community of Holdenville during late evening hours of the 23rd, leading to reports of significant wind damage and very large hail in/near the community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 23, 4:52 PM CST, 57 minutes earlier.

Area forecast discussion, Sep 23, 4:52 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
552 PM CDT Sat Sep 23 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 354 PM CDT Sat Sep 23 2023

Summary:
Strongly unstable airmass is currently in place over much of
Oklahoma along with sufficient bulk shear to generate severe
storms as early as 4 to 6 PM across north-central to northeastern
Oklahoma. Very large hail up to the size of baseballs and severe
wind gusts of 60 to 80 mph are possible late afternoon and into
tonight. The slight risk area includes areas generally along and
east of I-35, though it is possible severe storms could develop
farther to the southwest near Lawton.

Discussion:
Latest surface observation plot shows the cold front from near
Alva to Arnett and the surface trough axis / psuedo dryline
extending from near Medford to Elk City. Also observed is a weak
surface low developing over southwestern Oklahoma (near Greer
County). Ahead of the front, very warm and humid conditions
present with dewpoint temperatures in the low 70s over
central/southern Oklahoma.

Severe storms (producing very large hail) are expected to develop
by late afternoon or early evening, initially firing over north-
central / east-central Oklahoma as a mid-level wave exits the
high plains. With satellite showing a line of cumulus clouds
currently developing over Grady County, this may indicate storm
development could also occur near the trough axis/psuedo dryline
(though this is less certain). Our 19Z special balloon launch
shows a strongly unstable environment in place with MUCAPE near
4000 J/kg (which is more than what most of the models were
depicting) and strong effective bulk shear of 44 knots - both of
which give confidence to significant hail potential later this
afternoon and evening. However, also present in the sounding was a
pretty stout cap at about 850 mb, indicating some subsidence
aloft. This also indicates it could take awhile for storms to
develop. Storm motion is expected to be east-southeast at about 30
to 35 mph.

As the LLJ/WAA ramps up tonight near/east of I-44, storms could
become more widespread ahead of the cold front, though most models
suggest activity remains in Tulsa's FA. Greatest rainfall totals,
also appear to remain east, though heavy rainfall could occur in
the vicinity of Lincoln - Seminole - Hughes Counties. However,
QPF should remain below FFG, and have not issued a Flood Watch
with this package. Sfc front appears to slow and become quasi-
stationary overnight and extend from southwest OK to south of the
metro. Severe storm chances diminish after midnight and should be
very low by 2AM.

Thompson

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 423 PM CDT Sat Sep 23 2023

A potent mid-level shortwave, currently moving over southern Nevada,
is prog'd to reach the panhandles by mid-day tomorrow as the
developing surface low reaches western north Texas with the quasi-
stationary front extending across south-central Oklahoma. The H850
frontal boundary will be just to the north of the surface front and
near/south of I-40 by tomorrow afternoon. Additionally, an outflow
boundary from tonight's convection is modeled to propagate into
our southeastern counties by early afternoon. Very moist low-levels
will wrap around the surface low tomorrow afternoon and yield strong
instability near the low and over south-central Oklahoma. With tall,
fat CAPE profiles and 0-6 km bulk shear increasing to 50-60 knots,
very large hail up to baseballs will be a concern along with damaging
winds up to 80 mph over parts of south-central/southeastern Oklahoma
and western north Texas. The SPC Day 2 Outlook notes this, also, with
the addition of a hatched area for significant hail added for the
aforementioned area. There is some concern of an isolated tornado
developing along the warm front late tomorrow with LFCs below 2000m.
However, 0-1km shear is prog'd to be rather low. The threat of severe
weather tomorrow should diminish after midnight.

Then, dry and seasonable conditions are forecast for next week as
an upper ridge sets up to our west.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 550 PM CDT Sat Sep 23 2023

Showers and thunderstorms will continue to develop through this
evening near the I-35 corridor. It's still a bit unclear how much
coverage will transpire, but we have included VCTS for PNC, SWO,
OKC, and OUN. Confidence is slightly too low to include TEMPOs at
this time, and amendments will be made when necessary. Some of the
storms could contain very large hail. There's also some cumulus
developing near SPS so we'll be watching that area for potential
TS. A cold front will slowly result in a wind shift from the north
and northeast tonight, although speeds should remain at or below
10 to 15 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  84  63  86 /  40  20  20   0
Hobart OK         67  89  61  89 /  10  10   0   0
Wichita Falls TX  72  96  68  91 /  10  20  40  10
Gage OK           59  83  54  86 /  10  10   0   0
Ponca City OK     64  85  58  87 /  40  20   0   0
Durant OK         74  92  67  86 /  40  60  80  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ039>048-050>052.

TX...Heat Advisory until 7 PM CDT this evening for TXZ086-089-090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...03
Hazardous weather outlook, Sep 23, 1:57 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
257 PM CDT Sat Sep 23 2023

OKZ004>048-050>052-TXZ083>090-242000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
257 PM CDT Sat Sep 23 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe storms late this afternoon and
this evening across northeast Oklahoma, which includes
southeastern Payne County, eastern Lincoln County, northeastern
Pottawatomie County, and the northern portions of Seminole and
Hughes County. West and south of the enhanced risk area, there is
a slight risk of severe storms to the east of a line from
Blackwell to El Reno to Lawton, and north of a line from Lawton to
Marietta to Durant. There is also a marginal risk of severe
storms for portions of western Oklahoma and western north Texas.
The severe storms are most likely between 4 PM Saturday to 2 AM
Sunday morning. Baseball size hail and winds of 60 to 80 mph may
occur with the strongest storms. The tornado risk is very low.

Thunderstorms are expected to develop on a cold front, initially
in northern or northeastern Oklahoma with scattered thunderstorms
continuing to develop southwest along the front through the
afternoon and evening. The storms will generally move east at 20
to 30 mph with the strongest storms moving southeast at 15 to 20
mph.

This evening and overnight, thunderstorms will be most widespread
in the east, and areas of locally heavy rain will also be possible.

.Heat...
Heat index values will reach 105 to 110 this afternoon in southern
Oklahoma and north Texas. Triple digit heat index values will reach
100 to 105 in central Oklahoma as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a slight risk of severe storms late Sunday afternoon
through early Monday morning across north Texas and southern
Oklahoma south of a line from Vera to Electra Texas to Marlow and
Lamar Oklahoma. North of the slight risk, there is also a
marginal risk of severe storms south of a line from Quanah Texas
to Chickasha, Newcastle and Meeker Oklahoma. Baseball size hail
and 60 to 80 mph winds will be possible with the strongest storms
again on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 23, 4:00 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Norman OK
500 PM CDT Sat Sep 23 2023

OKZ032-232230-
Hughes OK-
500 PM CDT Sat Sep 23 2023

...Strong thunderstorms will impact portions of northeastern Hughes
County through 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Wetumka to near Lamar.
Movement was east at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wetumka, Dustin, and Lamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
      3506 9607 3505 9609 3504 9609 3506 9617
      3525 9626 3529 9601 3529 9598 3515 9598
TIME...MOT...LOC 2200Z 275DEG 29KT 3519 9618 3512 9615

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Sep 23, 4:56 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
556 PM CDT Sat Sep 23 2023

OKZ030-031-232330-
Pottawatomie OK-Seminole OK-
556 PM CDT Sat Sep 23 2023

...A strong thunderstorm will impact portions of west central
Seminole and central Pottawatomie Counties through 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm over
Macomb, moving northeast at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shawnee, Tecumseh, Maud, Earlsboro, Tribbey, St. Louis, Brooksville,
Macomb, Bethel Acres, and Harjo.

This includes Interstate 40 between mile markers 183 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3506 9700 3519 9714 3533 9705 3543 9692
      3517 9667
TIME...MOT...LOC 2256Z 235DEG 19KT 3515 9702

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JT

The radar

The Norman radar (KTLX), 51 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

17 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Pottawatomie

When
September 23, 5:49 PM CST
Where
Pottawatomie County, Maud
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.130, -96.780

Hail, Pottawatomie

When
September 23, 5:55 PM CST
Where
Pottawatomie County, Maud
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
35.130, -96.780

Relayed images showing golf ball to hen egg size hail.

Hail, Seminole

When
September 23, 6:07 PM CST
Where
Seminole County, 1.52 mi N of Dewright
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.092, -96.679

Hail, Seminole

When
September 23, 6:07 PM CST
Where
Seminole County, 0.82 mi SSW of Bowlegs
Measured
1.5 in hail
Reported by
Public
Coordinates
35.140, -96.677

Image relayed via social media.

Hail, Seminole

When
September 23, 6:09 PM CST
Where
Seminole County, 1.52 mi N of Dewright
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.092, -96.679

Relayed image.

Hail, Seminole

When
September 23, 6:15 PM CST
Where
Seminole County, 1.52 mi N of Dewright
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
35.092, -96.679

Relayed image.

Hail, Seminole

When
September 23, 6:55 PM CST
Where
Seminole County, 2 mi W of Sasakwa
Measured
3.25 in hail
Reported by
Broadcast Media
Coordinates
34.949, -96.565

Relayed image.

Hail, Seminole

When
September 23, 7:02 PM CST
Where
Seminole County, 0.37 mi SE of Sasakwa
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.947, -96.525

Hail, Pontotoc

When
September 23, 7:20 PM CST
Where
Pontotoc County, 0.21 mi SW of Allen
Measured
3 in hail
Reported by
Fire Department/Rescue
Coordinates
34.878, -96.413

Separate social media images also showing baseball to teacup size hail near the community of Allen.

Hail, Lincoln

When
September 23, 8:04 PM CST
Where
Lincoln County, 3.81 mi WNW of Tryon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.898, -97.018

Hail, Hughes

When
September 23, 8:04 PM CST
Where
Hughes County, 0.28 mi S of Gerty
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.836, -96.290

Hail, Lincoln

When
September 23, 8:25 PM CST
Where
Lincoln County, 4.57 mi SSW of Parkland
Measured
1.5 in hail
Reported by
Public
Coordinates
35.782, -96.880

Relayed via the Lincoln County Emergency Management Office.

Hail, Lincoln

When
September 23, 8:53 PM CST
Where
Lincoln County, 0.25 mi E of Davenport
Measured
1.25 in hail
Reported by
Public
Coordinates
35.709, -96.766

Relayed via the Lincoln County Emergency Management Office.

Thunderstorm Wind, Lincoln

When
September 23, 8:55 PM CST
Where
Lincoln County, 2.97 mi WNW of Davenport
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.724, -96.820

Chandler Municipal Airport (KCQB) observation.

Hail, Seminole

When
September 23, 9:57 PM CST
Where
Seminole County, 0.33 mi ESE of Little
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.349, -96.664

Thunderstorm Wind, Seminole

When
September 23, 10:25 PM CST
Where
Seminole County, 5.44 mi S of Cromwell
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.261, -96.454

Relayed images showing wind damage on a property just east of Highway 56. The most significant damage occurred to a large machine shed, which had half of its roof collapse. Additional smaller outbuildings were heavily damaged or destroyed. Several large tree limbs were also blown down. Event likely the result of a downburst based on radar imagery and ground survey by local emergency management. Time is radar estimated.

Hail, Seminole

When
September 23, 10:33 PM CST
Where
Seminole County, 2 mi S of Wewoka
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.121, -96.494

Thunderstorm Wind, Seminole

When
September 23, 10:33 PM CST
Where
Seminole County, 2 mi S of Wewoka
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.121, -96.494

Estimated wind gust.

Thunderstorm Wind, Hughes

When
September 23, 10:33 PM CST
Where
Hughes County, 4.76 mi WNW of Yeager
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.175, -96.422

A large metal barn had a section of its roof peeled back. Time is radar estimated.

Thunderstorm Wind, Hughes

When
September 23, 10:33 PM CST
Where
Hughes County, 3.84 mi WNW of Yeager
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.174, -96.406

Wooden power pole blown over and trees snapped near the intersection of Highway 48 and East 1270 Road. Time is radar estimated.

Thunderstorm Wind, Hughes

When
September 23, 10:47 PM CST
Where
Hughes County, Holdenville
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.080, -96.400

Estimated wind gust.

Thunderstorm Wind, Hughes

When
September 23, 10:48 PM CST
Where
Hughes County, 0.54 mi NNE of Holdenville
Measured
78 kt (90 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.087, -96.396

Widespread wind damage occurred throughout the community of Holdenville. The most significant damage occurred in the vicinity of Stroup Park, where numerous large (24-36+ inch diameter) trees were snapped or uprooted along with numerous large limbs blown down. Multiple power poles were blown down and a few homes had minor roof damage on the north side of the community as well. Additional power poles were snapped near the base further south, near the intersection of East 5th Avenue and Hinckley Street. Time is radar estimated.

Hail, Hughes

When
September 23, 10:52 PM CST
Where
Hughes County, Holdenville
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.080, -96.400

Thunderstorm Wind, Hughes

When
September 23, 10:54 PM CST
Where
Hughes County, 0.49 mi NNW of Holdenville
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.086, -96.404

Hail, Seminole

When
September 23, 10:58 PM CST
Where
Seminole County, 1.21 mi S of Wewoka
Measured
1.25 in hail
Reported by
Public
Coordinates
35.133, -96.492

Image relayed via social media. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139150, 1139154, 1139156, 1139161, 1139157, 1139158, 1139162, 1139164, 1139167, 1139170, 1139171, 1139172, 1139173, 1139175, 1139177, 1139318, 1139295, 1139296, 1139304, 1139308, 1139298, 1139322, 1139300, 1139301, 1139302.